Maine, 2013

Damaging Wind in Maine, July 5, 2013

July 5, 2013 · NWS GYX · 1 event in 1 county or zone

A large Bermuda High anchored off the east coast created a very hot and moist southwest flow into New England on the 5th of July. Isolated air mass type thunderstorms developed during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A large Bermuda High anchored off the east coast created a very hot and moist southwest flow into New England on the 5th of July. Isolated air mass type thunderstorms developed during the evening hours. One of these storms became severe downing numerous trees in a Freeport campground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 5, 2:52 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 5, 2:52 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
352 PM EDT FRI JUL 5 2013

.SYNOPSIS...
BERMUDA HIGH PATTERN WILL CONTINUE THROUGH NEXT WEEK. WARM AND
HUMID CONDITIONS WILL PERSIST WITH OCCASIONAL BOUTS OF SCATTERED
SHOWERS AND THUNDERSTORMS. IT APPEARS THE BEST CHANCE OF SHOWERS
AND THUNDERSTORMS WILL OCCUR MONDAY AND TUESDAY AS A SHORTWAVE
APPROACHES NEW ENGLAND. TEMPERATURES ARE EXPECTED TO COOL BACK TO
SEASONABLE SUMMERTIME READINGS NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A HOT AND HUMID AIR MASS CONTINUES ACROSS THE CWA THIS FRIDAY
AFTERNOON. A FEW SHOWERS AND ISOLD THUNDERSTORMS HAVE DEVELOPED
THROUGH 3 PM AND COVERAGE SHOULD INTENSITY SHOULD INCREASE SOME
MOVING FORWARD INTO LATE AFTERNOON AND EARLY EVENING. ISOLD SEVERE
STORMS REMAIN POSSIBLE WITH GUSTY WINDS BEING THE MAIN
THREAT...ALONG WITH BRIEF TORRENTIAL DOWNPOURS.

THE ACTIVITY SHOULD WANE A BIT OVERNIGHT BUT WITH A SHORT WAVE
TROUGH MOVING ACROSS THE NORTHERN PERIPHERY OF THE MID LEVEL
RIDGE ACROSS NORTHERN NEW ENGLAND AND SOUTHERN QUEBEC...A FEW
SHOWERS/STORMS REMAIN POSSIBLE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
ANOTHER HOT AND HUMID DAY ON SATURDAY...BUT PERHAPS NOT QUITE AS
HUMID AS IT IS FRIDAY. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE OVER THE INTERIOR DURING THE AFTERNOON. MOSTLY CLEAR
SATURDAY NIGHT...WARM AND MUGGY.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
ANOTHER HOT DAY ON SUNDAY WITH CONTINUED WARM DEW POINT
TEMPERATURES BEFORE THE WESTERLIES BEGIN TO SAG OVER NORTHERN NEW
ENGLAND AHEAD OF A SHORT WAVE APPROACHING FROM THE GREAT LAKES ON
MONDAY. THIS WILL RESULT IN MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS MONDAY AND TUESDAY WITH COOLER TEMPERATURES BUT
CONTINUED HIGH HUMIDITY. THE MEDIUM RANGE MODELS HAVE SOME MAJOR
DIFFERENCES IN THE DETAILS COME MIDWEEK, BUT IT APPEARS A DRIER
TREND IS IN ORDER WITH TEMPERATURES REMAINING AROUND
CLIMATOLOGICAL NORMALS (UPPER 70S IN THE MOUNTAINS TO MID 80S ON
THE COASTAL PLAIN) WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SATURDAY NIGHT/...MOSTLY VFR BUT A FEW POCKETS
OF LOWER CONDITIONS POSSIBLE IN LATE NIGHT FOG/HZ.

LONG TERM...VFR THROUGH SUNDAY NIGHT EXCEPT FOR MVFR/IFR ISOLATED
THUNDERSTORMS. THEN MORE WIDESPREAD MVFR/IFR IN SHOWERS AND
THUNDERSTORMS MONDAY THROUGH TUESDAY.

&&

.MARINE...
SHORT TERM /THROUGH SATURDAY NIGHT/...WINDS AND SEAS SHOULD STAY BELOW
SMALL CRAFT ADVISORY CRITERIA THROUGH THE SHORT TERM FORECAST
PERIOD. HOWEVER...THERE WILL BE LOCAL VSBY REDUCTIONS IN FOG AND
HAZE.

LONG TERM...WAVES REMAIN LESS THAN 3 FT FOR MOST OF THE EXTENDED
WITH WEAK W OR SW WINDS THE MAJORITY OF THE TIME.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 5, 2:08 AM EST, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
308 AM EDT FRI JUL 5 2013

MEZ007>009-012>014-018>028-NHZ001>010-013-014-060715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
308 AM EDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING. TRAINING STORMS MAY PRODUCE LOCALIZED FLOODING. A FEW
THUNDERSTORMS COULD PRODUCE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-060715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
308 AM EDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 4:53 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
553 PM EDT FRI JUL 5 2013

MEZ019-020-052230-
ANDROSCOGGIN-INTERIOR CUMBERLAND-
553 PM EDT FRI JUL 5 2013

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY AND
CUMBERLAND COUNTY THROUGH 630 PM EDT...

AT 553 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NAPLES...MOVING EAST AT 30 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SEBAGO...BIG
BASIN...SEBAGO LAKE STATE PARK...NAPLES...CASCO...JORDAN BAY...FRYE
ISLAND...RAYMOND...NORTH WINDHAM AND RANGE PONDS STATE PARK THROUGH
630 PM EDT.

HAIL UP TO HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4392 7075 4393 7073 4394 7075 4403 7067
      4403 7060 4401 7058 4401 7054 4404 7051
      4404 7049 4402 7047 4404 7047 4404 7026
      4377 7038

LEGRO
Special weather statement, Jul 5, 5:30 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
630 PM EDT FRI JUL 5 2013

MEZ019-020-024-025-052300-
ANDROSCOGGIN-COASTAL CUMBERLAND-INTERIOR CUMBERLAND-SAGADAHOC-
630 PM EDT FRI JUL 5 2013

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...SAGADAHOC
COUNTY AND CUMBERLAND COUNTY THROUGH 700 PM EDT...

AT 629 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF GRAY...OR ABOUT 9 MILES
NORTHEAST OF NORTH WINDHAM...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND JORDAN BAY...RAYMOND...
NORTH WINDHAM...NEW GLOUCESTER...GRAY...CUMBERLAND...NORTH
YARMOUTH...BRADBURY MOUNTAIN STATE PARK...POWNAL AND DURHAM THROUGH
700 PM EDT.

HAIL UP TO HALF INCH IN DIAMETER...HEAVY DOWNPOURS...CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4371 7017 4373 7016 4372 7018 4388 7058
      4403 7040 4397 6990 4384 7003 4378 7007
      4377 7011 4376 7010 4370 7015

LEGRO
Special weather statement, Jul 5, 6:04 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
704 PM EDT FRI JUL 5 2013

MEZ019-020-024-025-052330-
ANDROSCOGGIN-COASTAL CUMBERLAND-INTERIOR CUMBERLAND-SAGADAHOC-
704 PM EDT FRI JUL 5 2013

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...SAGADAHOC
COUNTY AND CUMBERLAND COUNTY THROUGH 730 PM EDT...

AT 704 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WOLFES NECK WOODS STATE PARK...OR
ABOUT 8 MILES SOUTHWEST OF BRUNSWICK...MOVING SOUTHEAST AT 30 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOLFES NECK
WOODS STATE PARK...LITTLE JOHN ISLAND...DURHAM...COUSINS ISLAND...
CLIFF ISLAND...CHEBEAGUE ISLAND...YARMOUTH...TOPSHAM...NORTH YARMOUTH
AND LISBON FALLS THROUGH 730 PM EDT.

HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4370 6975 4372 6976 4369 6985 4376 6992
      4374 6996 4371 6992 4371 7011 4366 7003
      4369 7013 4366 7016 4368 7021 4373 7017
      4369 7023 4377 7043 4387 7020 4401 7011
      4398 6972 4388 6974 4381 6969

LEGRO

The radar

The Portland,ME radar (KGYX), 18 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
July 5, 6:17 PM EST to 6:23 PM EST
Where
Cumberland County, 3 mi SE of Freeport
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.819, -70.057

A severe thunderstorm downed 75 to 100 trees at Recompence Campground in Freeport. Several cars and campers were damaged by the falling trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469427.